This patient support community is for discussions relating to general health issues, adolescents, babies, child health, eating disorders, fitness, immunizations and vaccines, infectious diseases, and senior health.
Can antibiotics cause water retention/weight gain?
I have been on rifaximin antibiotic twice previously (for SIBO) and both times I have gained about 6-8 pounds over the ten day antibiotic course. I lost this rapidly after stopping the medication.
I assume this is water retention since I gained/lost it so quickly and did not change my eating or exercise habits??
I'm getting ready for another round with the meds (and I may be on them for longer this time), so just wanted to know if this is normal.
Yes, I probably should talk with the pharmacist. I just have never heard of antibiotics causing water retention before, but that seems to be what happens to me when I have taken them. I do not generally gain weight easily, so the fact that I put on so much weight in such a short time (and then lost it so quickly afterwards) was a red flag for me.
I did talk with the pharmacist and she told me that, for this particular antibiotic anyway, "weight changes" are an uncommon side effect. I assumed "weight changes" to mean either water retention, weight gain, or both.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.